Iowa, 2010

Hail in Iowa, August 31, 2010

August 31, 2010 · NWS OAX · 2 events in 2 counties and zones

An unstable air mass in southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa. The storms produced at least one report of large hail in southwest Iowa but also produce very heavy rainfall from near Hamburg east to around Coin where radar estimated that 3 to 4 inches of rain fell across parts of that area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An unstable air mass in southwest Iowa and a moderately strong low level jet helped thunderstorms develop ahead of a cold front in southwest Iowa. The storms produced at least one report of large hail in southwest Iowa but also produce very heavy rainfall from near Hamburg east to around Coin where radar estimated that 3 to 4 inches of rain fell across parts of that area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 31, 2:03 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 31, 2:03 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
303 PM CDT TUE AUG 31 2010

.SHORT TERM...TONIGHT

MAIN CONCERN IS CHANCE OF TSTMS THIS EVENING AND OVERNIGHT. SURFACE
ANALYSIS EARLY THIS AFTN SHOWED COLD FRONT PUSHING SOUTHEAST THROUGH
EASTERN NEBRASKA. TEMPERATURES AHEAD OF THE FRONT WERE IN THE LOWER
90S...WITH 70S COMMON BEHIND THE FRONT. MAIN ACTIVITY SHOULD FOCUS
ALONG THE BOUNDARY THIS EVENING...WITH LESS ACTIVITY AFTER 05Z IN
OUR AREA. SOME SEVERE APPEARS POSSIBLE...ALONG WITH LOCALLY HEAVY
RAIN. ZERO TO SIX KM SHEAR APPEARS ADEQUATE FOR SOME SUPERCELLS AT
LEAST INITIALLY...BUT TREND WOULD BE MORE TOWARD MAINLY MULTICELLS
BY LATE EVENING.

IT APPEARS A SEPARATE AREA OF CONVECTION MAY DEVELOP FARTHER TO THE
WEST...AND THEN MOVE TOWARD SOUTHEAST NEBRASKA LATE TONIGHT. THIS
MAY ALSO GET A BOOST FROM ISENTROPIC LIFT IN THE 310-320K LAYER
NORTH OF THE FRONT. LOWS SHOULD DROP INTO THE MID 50S IN THE FAR
NORTHWEST CORNER OF THE FORECAST AREA...RANGING TO AROUND 70 IN NEAR
THE MISSOURI BORDER.

.LONG TERM...WEDNESDAY THRU TUESDAY...

THE COLD FRONT IS FORECAST TO HANG UP ACROSS NRN KS/SERN NEB AND
INTO NWRN MO BY 12Z WED AND SHIFT BACK NORTH THRU THE DAY. STRONG
ISENTROPIC UPGLIDE IN THE 315K SFC WITH STEEP MID LEVEL LAPSE RATES
SHOULD SUSTAIN SCT CONVECTION THRU A GOOD PORTION OF THE DAY.
INSTABILITY WILL BE LIMITED BY EXPECTED CLOUD COVER HOWEVER 0-6KM
BULK SHEAR VECTORS WILL BE IN THE 35 TO 45 KT RANGE AS A FEW
EMBEDDED IMPULSES PASS THRU SWRLY FLOW. LAST PIECE OF ENERGY SHOULD
MOVE THRU LATE WEDNESDAY NIGHT. A STRONG TROF MOVING ACROSS THE NRN
PLAINS WL QUICKLY PUSH A FAIRLY STRONG COLD FRONT THRU THE AREA
THURSDAY. A FEW SHOWERS AND ISOLATED THUNDERSTORMS ARE POSSIBLE
ALONG THIS BOUNDARY. TIGHT PRESSURE GRADIENT BEHIND THE FRONT SHOULD
BRING GUSTY NORTHWEST WINDS TO THE REGION WITH MUCH COOLER AND DRIER
AIR TO FOLLOW.

A PLEASANT HOLIDAY WEEKEND IS EXPECTED WITH UPPER RIDGING BUILDING
TO OUR WEST AND SFC HIGH PRESSURE SETTLING OVER THE REGION. THE
UPPER RIDGE WILL MOVE OVER THE CNTRL PLAINS BY EARLY IN THE WEEK
PUSHING TEMPERATURES BACK UP INTO THE 80S. STRONG WAA REGIME COULD
SPARK TSTM ACTIVITY BY TUESDAY.

&&

.AVIATION...

TAF SITES KOFK/KOMA/KLNK

18Z TAFS

TSTMS WILL BE POSSIBLE INTO THE EARLY EVENING HOURS...MAINLY AT KOMA
AND KLNK. COLD FRONT SHOULD CONTINUE TO PUSH SOUTHEAST THIS AFTN AND
EVENING...MOVING SOUTH OF THE TAF SITES. NORTH WINDS BEHIND THE
FRONT WILL BECOME NORTHEAST AND DECREASE OVERNIGHT. SOME MVFR VSBYS
ARE POSSIBLE LATER TONIGHT. UNSETTLED WEATHER EXPECTED WEDNESDAY...
BUT TOO FAR OUT TO GET SPECIFIC ON THAT.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

KERN/MILLER
Hazardous weather outlook, Aug 31, 10:25 AM CST, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1125 AM CDT TUE AUG 31 2010

IAZ043-055-056-069-079-080-090-091-NEZ033-034-042>045-050>053-
065>068-078-088>093-312300-
BURT-BUTLER-CASS-COLFAX-CUMING-DODGE-DOUGLAS-FREMONT IA-GAGE-
HARRISON IA-JEFFERSON-JOHNSON-LANCASTER-MILLS IA-MONONA IA-
MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PLATTE-POTTAWATTAMIE IA-
RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-SHELBY IA-WASHINGTON-
1125 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF EASTERN NEBRASKA AND
PARTS OF SOUTHWEST IOWA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS SHOULD DEVELOP LATE THIS AFTERNOON AND THIS
EVENING ACROSS PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. THE
CHANCE FOR SEVERE STORMS IS HIGHEST GENERALLY ALONG AND SOUTHEAST
OF A LINE FROM AROUND COLUMBUS TO ONAWA. DAMAGING WINDS AND HAIL WILL
BE THE PRIMARY HAZARDS. A COLD FRONT SHOULD MOVE SOUTHEAST THROUGH
THE AREA THIS AFTERNOON AND TONIGHT. THIS FRONT WILL ACT AS A FOCAL
POINT FOR STORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO THURSDAY MORNING AS
ANOTHER UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING
OVER PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.

NEZ011-012-015>018-030>032-312300-
ANTELOPE-BOONE-CEDAR-KNOX-MADISON-PIERCE-STANTON-THURSTON-WAYNE-
1125 AM CDT TUE AUG 31 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER
PARTS OF NORTHEAST NEBRASKA. SEVERE STORMS ARE EXPECTED MAINLY
SOUTHEAST OF A LINE FROM ABOUT COLUMBUS TO ONAWA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES CONTINUE WEDNESDAY INTO THURSDAY MORNING AS
THE NEXT UPPER LEVEL DISTURBANCE MOVES ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

MILLER

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Fremont

When
August 31, 3:45 PM CST
Where
Fremont County, 0.69 mi N of Hamburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.610, -95.650

Hail, Page

When
August 31, 5:30 PM CST
Where
Page County, 2.21 mi WSW of Coin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
40.660, -95.270

The hail was accompanied by torrential rain and wind gusts of 40 to 45 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 247498, 247499.